Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2003, 4:26 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2003, 4:26 PM EDT (20:26 UTC)
- Expired
- Aug 16, 2003, 5:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
The radar
The Albany radar (KENX), 108 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 162026 SVRALY CTC005-162115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 424 PM EDT SAT AUG 16 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT * UNTIL 515 PM EDT * AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CORNWALL BRIDGE...OR ABOUT 14 MILES WEST OF TORRINGTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORFOLK AT 445 PM EDT TORRINGTON AT 450 PM EDT WINSTED AT 500 PM EDT NEW HARTFORD AT 510 PM EDT *THIS STORM WILL ALSO BE ACCOMPANIED BY TORRENTIAL RAINS AND FREQUENT LIGHTNING. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4195 7347 4178 7341 4185 7283 4209 7291
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:00 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 16, 4:00 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 400 PM EDT SAT AUG 16 2003 .DISC... PERSISTENT H5 LOW VCNTY KBGM AND DAYTIME HEATING HAVE KEPT SHWRS AND TSTMS ACTIVE ACRS MOST OF THE FA ESPCLY ERN ZNS. MAIN PROBLEM IS THAT SOME OF THESE CELLS HAVE BEEN ACCOMPANIED BY LOCALLY HVY RAIN. SO FAR NO FLOODING PROBS AND NOW IT LOOKS LIKE THAT THE CELLS MAY BE ACCELERATING. ALTHOUGH FIRST TROF WILL SWING EWD A SECOND S/WV WILL DROP DOWN BACKSIDE OF MAIN TROF WITH NET RESULT THAT ITS AXIS WILL STILL BE OVR ALY MON MRNG. THEN TROF WILL DRIFT SLOLY EWD TO PSN OFF NEW ENG/MID ATLC CST ARND 06Z TUE. UPR RDG WILL BUILD IN THRAFTR AND WILL REMAIN IN PLACE UNTIL 00Z FRI. WILL REMAIN DRY UNTIL FRI/FRI NGT WHEN NEXT FNT ARRIVES. .HYDROLOGIC STATUS... LOCALLY HEAVY RAIN THROUGH THIS EVE. THERE WILL BE A SLGT CHC OF ADNL TSHWRS AGAIN MON AFTN IN E ZNS. THEN DRY UNTIL FRI. STREAMS/RIVERS WILL SLOWLY RECEDE. .ALY...NONE. GG
Hazardous weather outlook, Aug 16, 4:35 AM EDT, 11 hours 51 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015-171045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 435 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE REGION...BRINGING THUNDERSTORMS MAINLY THIS AFTERNOON. SOME MAY PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SNYDER
Nearby
Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.